Jump to content
Sign in to follow this  
mrrgreene

MrrGreene: Brain Zaps Daily 1 Month After Discontinuation

Recommended Posts

mrrgreene

I tapered off 60mg of Cymbalta over a year period. Near the end, I switched over to Prozac at 20mg. I cut down that dose over 3 months to 0 on Jan. 15 2013. The brain zaps first appeared about 7 days of no meds. I can create them by focusing on a point for a few seconds and then glancing left or right. While browsing the internet I found the below explanation of brain zaps. I've read studies suggesting that serotonin is heavily concentrated the part of the brain responsible for balance. I was on a moderate dose of SNRI or SSRI's for 10 years. I tapered over a one year period. I understand there are many variables, but I would like to hear from someone with personal experience or someone who knows someone that was on a moderate dosage of SSRI's for a period of 5+ years that overcame brain zaps. Also I would like some idea of the duration for individuals. I need hope that if I stay off the meds this nightmare will end. A month of this has seemed like a lifetime. And the thought that this could go on forever would be soul crushing. Thanks in advance.

 

 

The sensation you are referring to is a latent sensory response between the eyes and the vestibular network. This phenomenon often occurs while under certain medications, particularly selective serotonin reuptake inhibitors such as Paxil. In the absence of medications, the same sensation has been described in persons suffering from sleep deprivation.

 

The actual sensation is fairly difficult to describe initially because of its transience, lasting but a brief instant and feels to some like a pulsing sensation, a zap or electrical shock or jolt in the brain. To demonstrate that it is actually sensory in nature, you can temporarily extinguish the sensation by forcefully looking both extreme left and right until the sensation is no longer triggered. Waiting momentarily and then looking to extreme gaze once again will reconstitute the sensation.

 

It is not a clinical sign of neurological disease, but rather merely a latent sensory response that becomes amplified. The oculovestibular network is responsible for sending signals to the brain regarding balance and orientation in physical space, so any disturbance can induce sensations of nausea similar to that experienced in motion sickness. Realize that when you look on extreme gaze in either direction, the signal and coordinated response with the vestibular network is increased as it would be when the body is in motion.

 

Best regards,

 

J Cottle, MD

Share this post


Link to post
Meimeiquest

Hi and welcome! I have not had that experience, but in coming off the antipsychotic Zyprexa I had the sensation of electrical shocks to my tongue. They happened going into and out of sleep. And I had two periods where I gave an electrical shock to everyone I touched. But more to your question, I haven't read of anyone having "permanent" brain zaps. Hopefully yours will end soon! Best, Meimeiquest

Share this post


Link to post
mrrgreene

Thanks for the reassurance. I've been trying to combat the brain zaps with 4500 mg of fish oil a day. I also take a B vitamin supplement. Through my research I've come to the conclusion that the reason for withdrawal is two fold. First, the body slows down the process of making serotonin. Secondly, the serotonin receptors down regulate to compensate for higher levels of serotonin that accumulate in the synapses. Perhaps a third could be the brain increases the rate recycling of serotonin. Are there any drugs that upregulate serotonin receptors? Is there anyone in the scientific community that truly understands why discontinuation occurs? Is there anything I can do but wait this out?

Share this post


Link to post
peggy

hi mr greene and welcome!

unfortunately there are not drugs that will assist - a slow taper is the best bet - now that you are off, fish oil will be helpful to assist your nervous system to recover. If you get a chance, post your info in the introductions and updates forum and update it for yours and ours benefit it is good to share what works and warn against what doesn't

Share this post


Link to post
Skyler

I cut down that dose over 3 months to 0 on Jan. 15 2013. The brain zaps first appeared about 7 days of no meds. I can create them by focusing on a point for a few seconds and then glancing left or right. While browsing the internet I found the below explanation of brain zaps. I need hope that if I stay off the meds this nightmare will end. A month of this has seemed like a lifetime. And the thought that this could go on forever would be soul crushing. Thanks in advance.

Hello .. Brain zaps are an all too common WD symptom. You have been off for a month and may still be in a window wherein a small reinstatement will help. It's not possible to know for sure but may be worth a try. The purpose of taking a small dose at this point is to taper off very slowly and minimize WD.

 

There is more traffic in the Introduction section. This is where people keep individual blogs to track their progress and you will get a quicker response as there is more traffic.. Alto, the admin is as good as you will find anywhere on the net, and she will be along to advise you shortly.

 

In the meantime, welcome to the forum.

 

Skyler

Share this post


Link to post
Altostrata

Welcome, MrrGreene.

 

Thank you for that interesting explanation of brain zaps. There are others, see http://survivingantidepressants.org/index.php?/topic/288-brain-zaps/ (and add yours, with a link, if you will).

 

Those of us who have had brain zaps have mostly see them fade with time. Mine went away after about 6 months.

 

Do you have withdrawal symptoms other than the brain zaps?

 

I tapered off 60mg of Cymbalta over a year period. Near the end, I switched over to Prozac at 20mg. I cut down that dose over 3 months to 0 on Jan. 15 2013.

Since you're so recently off Prozac, one thing you might be able to do is to reinstate a very small amount, 1mg for example, stabilize, and then taper off that very slowly. The liquid makes this possible. See http://survivingantidepressants.org/index.php?/topic/759-tips-for-tapering-off-prozac-fluoxetine/

Share this post


Link to post
Jemima

Mrrgreene, I moved your topic from Symptoms to Introductions and updates, since your post is about yourself and the difficulties you're having. When you feel up to it, please post your drug history in the signature area of your profile, like so:

 

http://survivingantidepressants.org/index.php?/topic/893-please-put-your-withdrawal-history-in-your-signature/

 

That will help us understand your background and give more on-target advice.

 

It seems to me that getting off of 60 mg. of an SSRI in a year was a fairly fast taper. Brain zaps are not at all uncommon under the circumstances. I'm not sure if reinstatement would help, but I've observed that most people who suffer with brain zaps only do so for a few months. I've never heard of this condition becoming chronic.

 

In any event, welcome to the forum. You'll find lots of solid information and friendly support here.

Share this post


Link to post
mrrgreene

Thanks for all the great responses. I have made some strange observations with regards to brain zaps.

 

Brain zaps are worse immediately after getting out of the shower.

Brain zaps worsen in the twilight period between waking and falling asleep.

Brain zap healing is helped by vigorous exercise. Although exhaustion usually leads to more temporarily.

Brain zaps seem to emanate from behind the eyes and spread to tongue, or finger tips.

 

One of my fears about healing is that as the brain repairs the first symptoms to go away are physical the emotional ones linger. I've afraid if I keep having these physical symptoms it doesn't bode well for the emotional ones. The worst emotional problem I have is periods of panic.

Share this post


Link to post
tezza

MrrGreene,

 

Hello and welcome to the forum,

 

Alto suggested you reinstate 1mg of Prozac because there is normally a short period of time in which reinstatements will help. The fears you mentioned in the above post are very possible. (In liquid form)

 

Please take some time to read through the site and you may find others who have tapered too quickly that now have been suffering many months or years.

 

I'm not trying to scare you, only warn you so that you can decide for yourself what course is best for you. If you decide to reinstate after the window of opportunity closes, it may not be well tolerated by your body.

 

Whatever you wish to do we are here to support you.

Share this post


Link to post
Altostrata

....

Since you're so recently off Prozac, one thing you might be able to do is to reinstate a very small amount, 1mg for example, stabilize, and then taper off that very slowly. The liquid makes this possible. See http://survivingantidepressants.org/index.php?/topic/759-tips-for-tapering-off-prozac-fluoxetine/

 

I take the brain zaps, etc. as a sign the departure from Prozac was too fast. I strongly suggest cushioning the exit by taking a small amount of Prozac for a while.

 

Withdrawal symptoms can get worse over time, and may take months or years to resolve. A gradual exit makes this less likely.

Share this post


Link to post
mrrgreene

Thanks, I'll find a doctor and see if I can get some liquid prozac.

Share this post


Link to post

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
Sign in to follow this  
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy